North Dakota, 2016

Tornado and Hail in North Dakota, July 26, 2016

July 26, 2016 · NWS BIS · 6 events in 4 counties and zones

A series of weak short waves moved through the region with scattered thunderstorms developing over central North Dakota. A storm earlier in the day produced sub-severe hail over McIntosh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A series of weak short waves moved through the region with scattered thunderstorms developing over central North Dakota. A storm earlier in the day produced sub-severe hail over McIntosh County. Later in the day a few storms became severe with large hail over Morton and Sioux Counties in south central North Dakota, while another storm produced a short-lived EF-0 tornado over Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 5:51 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 26, 5:51 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
651 AM CDT TUE JUL 26 2016

.UPDATE...
Issued at 645 AM CDT Tue Jul 26 2016

Thunderstorms moving out of western Mcintosh county and my be
able to cancel the flood advisory there soon. Web cams show
widespread rain in Beach from the cluster of thunderstorms across
teh southwest. Not seeing much for gusty winds from those at this
time.

&&

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Tue Jul 26 2016

Latest water vapor imagery shows a quasi-zonal flow into North Dakota
with multiple shortwaves seen upstream. These weaknesses/ripples
in the mid/upper level height fields will result in continued
chances for showers and thunderstorms through the short term
period. Difficult to pin down timing and location, especially
going farther out in time. However for the near term/early this
morning, isolated thunderstorms continue to develop and are nearly
forming a line in eastern Emmons into western Logan and McIntosh
counties. Also another line is forming in Dickey and extending
into LaMoure county. Shear is minimal at around 20kt and this is
confirmed with the storms nearly vertical in nature. Despite this
they are extending up to around 45kft. A special weather statement
has been issued for a portion of the thunderstorms mentioned
above. Expect more development along an existing boundary and low
level jet, but not expecting additional strengthening at this
time as shear remains marginal and mid level lapse rates weaken
to the east. Farther upstream, a shortwave in southern Montana
will continue moving east this morning, reaching southwest ND
between 12z-15z. Regional radar shows an area of showers and
thunderstorms between Billings and Miles City, Montana. A boundary
draped along the southern border will be the focusing mechanism
for low level convergence and will be enhanced as the shortwave
rides atop of the boundary during the morning hours. This should
result in the area of showers/thunderstorms from eastern Montana
to hold together, if not develop more as it moves into southwest
and south central ND through the morning hours. This has support
from the HRRR composite reflectivity over the last several hourly
runs. The SREF Calibrated Severe thunderstorms does show signs of
increasing probabilities for severe potential across the south
this afternoon into tonight. SPC maintains a Marginal or isolated
risk for Severe Thunderstorms through tonight for most of western
and south central ND. Shear does increase from around 20kt across
the south early this morning, to between 30kt and 40kt this
afternoon/evening, then wanes again later Tuesday night. Highs
today will be on average 12 degrees cooler, especially with the
added clouds and showers south. Highs will range from the upper
70s north to low/mid 80s south.

.LONG TERM...(Wednesday through Monday)
Issued at 229 AM CDT Tue Jul 26 2016

Global models depict a moderately active convective pattern in
the first half of the extended. Chances for thunderstorms will
occur in a westerly flow regime until Friday when an h500 ridge
forms over the northern plains in response to an upstream trough
over the Pacific northwest. The weekend will see suppressed
convection and warmer temperatures as the h500 ridge positions
itself over the northern plains.

Temperatures will be on the cooler side of normal Wednesday and
Thursday with highs in the 70s as surface high pressure moves
south across the eastern Dakotas. At this time the chance for
thunderstorms will be mainly across the western portions of the
region.

By Friday highs will warm into the 80s with the weekend seeing
highs in the mid to upper 80s Saturday and into the 90s by
Sunday.

The potential for severe weather this week will be tempered
somewhat buy the relative lack of shear. Both the GFS/ECMWF show
a fairly weakly sheared environment up to 6km through Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Jul 26 2016

Low confidence on when a shower/thunderstorm will impact any one
terminal through the TAF period although best chance kdik- kbis
today. Have utilized a vcts at kdik-kbis-kjms. Kisn-KMOT should
remain dry through the period and thus have no mention of
precipitation here. Vfr cigs/vsbys next 24hr at all terminals.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 26, 2:29 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 AM CDT TUE JUL 26 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270830-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
329 AM CDT TUE JUL 26 2016 /229 AM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED. ISOLATED
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Jul 26, 2:55 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT TUE JUL 26 2016

NDZ050-260945-
MCINTOSH-
355 AM CDT TUE JUL 26 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MCINTOSH
COUNTY UNTIL 445 AM CDT...

AT 355 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED 7 MILES SOUTHWEST
OF WISHEK...OR 15 MILES NORTHWEST OF ASHLEY...MOVING EAST AT 25 MPH.

WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...DANZIG AND GREEN LAKE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4601 9978 4623 9982 4628 9952 4628 9908
      4610 9903
TIME...MOT...LOC 0855Z 259DEG 24KT 4617 9963

SIMOSKO
Special weather statement, Jul 26, 7:52 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT TUE JUL 26 2016

NDZ050-051-261430-
DICKEY ND-MCINTOSH ND-
852 AM CDT TUE JUL 26 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DICKEY
AND EASTERN MCINTOSH COUNTIES UNTIL 930 AM CDT...

AT 849 AM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR SPRING CREEK COLONY...OR 20 MILES SOUTHEAST OF
ASHLEY...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLEY...FORBES AND VENTURIA.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4595 9964 4627 9918 4609 9855 4594 9864
      4594 9959
TIME...MOT...LOC 1349Z 290DEG 15KT 4592 9898

ACOOP
Local storm report, Jul 26, 8:36 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 AM CDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HEAVY RAIN       12 E FORBES             45.94N  98.53W
07/26/2016  M2.50 INCH       DICKEY             ND   CO-OP OBSERVER

            STORM TOTAL....ALL RECEIVED IN 1 HOUR

&&

AC

The radar

The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, McIntosh

When
July 26, 8:42 AM CST to 8:45 AM CST
Where
McIntosh County, Ashley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.370

Hail, Morton

When
July 26, 5:25 PM CST to 5:27 PM CST
Where
Morton County, 0.69 mi N of Flasher
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.460, -101.230

Hail, Morton

When
July 26, 5:26 PM CST to 5:29 PM CST
Where
Morton County, 0.69 mi N of Flasher
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.460, -101.230

Funnel Cloud, Morton

When
July 26, 5:30 PM CST to 5:32 PM CST
Where
Morton County, 2.82 mi SE of Flasher
Reported by
Public
Coordinates
46.420, -101.190

Hail, Sioux

When
July 26, 5:45 PM MST to 5:48 PM MST
Where
Sioux County, 4.2 mi NW of Ft Yates
Measured
1 in hail
Reported by
Public
Coordinates
46.130, -100.680

Tornado, Grant

When
July 26, 5:50 PM MST to 5:51 PM MST
Where
Grant County, 1.46 mi SSW of Freda to 1.5 mi SSW of Freda
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
Public
Coordinates
46.330, -101.180

The tornado was on the ground for about one minute and traveled less than one-tenth of a mile over a rural area. No injuries or deaths were reported, and no damage occurred. As a result of the tornado hitting no structures it was rated EF-0.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652232, 652233, 652234, 652235, 652236, 652237.